Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Bipolar Medication

My boyfriend and I have been together for about 9 months.  The past 3 weeks he has been on mood stabilizers to help with impulsive behavior that his doctor prescribed him on a trial basis and it has been TERRIBLE.  They first had him on Gabapentin and Olanzapine.  He was sleeping all day every day for a week and had severe anxiety and irritability.  We have never fought so much in our entire relationship especially this last week.  On thursday he went back for his appointment and told him I thought he was getting worse so they switched him off Gabapentin over to Oxcarbazepine along with Olanzapine still.  Every day since he started the Oxcarbazepine he sleeps constantly but has many more symptoms.  He gets uncontrollable hickups which cause him to vomit (unless he just randomly vomits which has happened as well), his eyes are hazey and droopy, he stumbles around with lack of coordination, SEVERE memory loss (he probably asks me the same question 3-6 times a day), horrible anxiety and irritability even worse than before.  Last night he fell asleep before remembering to take his pill and this morning he was like normal, laughing and playing, he took his medication and by the time we made it to breakfast he was stepping back and forth anxiously waiting for a table and stressing over this or that, he even had an anxiety attack somewhere around two weeks ago. He yells and gets frustrated at me for no reason then 2 minutes later will be nice then start yelling again. I know there are symptoms with these medications but this is CRAZY and does not seem normal to me at all!!  I feel as if he is reacting bad to the medication and needs to discontinue using them but he can't even see that he is acting not like himself and insists to wait the 4-5 days for his body to adjust!  If someone could tell me if this sounds normal or if I should get him up and take him to a doctor it would be greatly appreciated
1 Responses
1551327 tn?1514049467
COMMUNITY LEADER
It does seem like the Trileptal is causing the side effects.  I was on it for about a week and had to stop because of similar reasons.
He is likely not going to be able to see the changes.  Often when we are on medication it is necessary to be evaluated by somebody else.
I am not a dr but I will give you the best advice i can.
I would talk to the dr about Lamictal instead of Trileptal and maybe Trazadone.  Also do some research on these medicines so that you have some knowledge before you go in.  These medications have possible side effects as well and these are just a few of the many many medicines available.  I only recommend these medications because I started on Trleptal then switched to Lamictal and it worked fine with some minor side effects that went away.  I do not have any experience with Olanzapine however so perhaps someone else can give you some guidance on that.  Good luck, wlecome to the forum, and let us kno how it goes.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.